Pennsylvania, 2003Flash Flood in Pennsylvania, August 12, 2003
August 12, 2003 · NWS CTP · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 12, 7:50 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 12, 7:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
850 PM EDT TUE AUG 12 2003
EVENING ACTIVITY FINALLY DWINDLING AFTER SUNSET. SOME LOCALLY HEAVY
RAIN FELL OVER THE SOUTH CENTRAL MOUNTAINS...NO WIDESPREAD PROBLEMS
THOUGH AS RELAYED BY COUNTY 911/ETAS ALTHOUGH YORK COUNTY HAD
RESPONDED TO 2 HOURS FIRES CAUSED BY LIGHTNING.
OVERNIGHT WILL FEATURE MORE FOG FORMATION...SOME LOCALLY DENSE. THIS
IS COVERED IN GOING FORECAST GRIDS AND TEXT...SO EVENING UPDATE WL
CLEAN UP AND REMOVE EVENING WORDING.
CONTINUED IMPROVEMENT IN STORE AS LARGE SCALE RETROGRESSION OF UPPER
LEVEL FEATURE RESULTS IN RISING HEIGHTS AND DEPARTURE OF PESKY UPPER
TROF WHICH HAS PLAGUED US WITH LOCALLY HEAVY RAINFALL FOR MUCH OF
THE LAST TWO WEEKS.
DEVOIR
PREVIOUS DISCUSSION:
--------------------
.SHORT TERM...
SCATTERED CONVECTION THIS EVENING WILL AGAIN DIE OFF QUICKLY AFTER
LOSS OF DAYTIME HEATING. COULD SEE A HEAVY RAINER OR TWO ACROSS THE
SOUTHERN TIER...BUT ANY STRONGER STORMS WILL REMAIN ISOLATED.
PATCHY DENSE FOG AGAIN OVERNIGHT AS GROUND REMAINS QUITE WET KEEPING
HUMIDITY LEVELS HIGH. THEN ANOTHER CHANCE FOR A TSTORM TOMORROW
BEFORE RIDGING BEGINS TO TAKE OVER.
.EXTENDED...
BROAD RIDGE BUILDING IN FOR THE LATER PERIODS. COULD SEE ENOUGH LOW
LEVEL MOISTURE RETURN BY MON/TUE FOR AN ISOLATED AFTERNOON TSTORM.
OTHERWISE TEMPS AT OR ABOVE AVERAGE THROUGH THE PERIOD.
.PRELIMINARY POINT TEMPS/POPS...
MDT 69 86 69 88 / 20 30 10 10
IPT 66 84 64 86 / 20 30 10 10
BFD 58 81 57 82 / 20 30 10 10
JST 62 80 63 82 / 20 30 10 20
AOO 64 83 65 84 / 20 30 10 10
UNV 64 84 63 86 / 20 30 10 10
SEG 68 86 66 87 / 20 30 10 10
LNS 68 87 68 88 / 20 30 10 10
THV 68 86 69 88 / 20 30 10 10
.CTP...
PA...NONE.
RXR
Hazardous weather outlook, Aug 12, 3:54 AM EST, 17 hours 6 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-121100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 AM EDT TUE AUG 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY
SCATTERED...SLOW MOVING SHOWERS AND THUNDERSTORMS WILL AFFECT
CENTRAL PENNSYLVANIA TODAY. A FEW OF THESE STORMS COULD PRODUCE
EXCESSIVE RAINFALL AND LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...
LOCALLY HEAVY RAIN FROM SCATTERED SHOWERS AND THUNDERSTORMS WILL
STILL BE POSSIBLE ON WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KF
Flash Flood, McKean
- When
- August 12, 9:00 PM EST to 11:00 PM EST
- Where
- McKean County, Eldred
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
Flash Flooding caused numerous secondary roads and three state roads to be closed in the town of Eldred. Rapidly rising water on Knapp Creek also caused the flooding of a fire station in Eldred.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 12, 2003$810,000 · 1 in hail · 15 events
- Wildfire in Montana, August 12 to 24, 2003$200,000 · 1 event
- Flash Flooding in Massachusetts, August 12, 2003$125,000 · 3 events
- Flash Flood in New York, August 12, 2003$100,000 · 1 event
- Wildfire in Hawaii, August 12 to 17, 20034 injured · $10,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 12, 2003$33,000 · 53 kt wind · 3 events
- Lightning Strike in Virginia, August 12, 2003$35,000 · 1 event
- Flash Flood and Flooding in Ohio, August 12, 2003$20,000 · 4 events
- Marine Thunderstorm Winds in Lake Erie, August 12, 20038 events
- Hail and Damaging Winds in Oklahoma, August 12, 2003$10,000 · 61 kt wind · 5 events
- Damaging Winds in Delaware, August 12, 200350 kt wind · 2 events
- Hail and Damaging Wind in Texas, August 12, 200352 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369551.